How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5762
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

Italked to you about my anxiety problem a while back. I have

This answer was rated:

Italked to you about my anxiety problem a while back. I have since tried other meds & am now taking Zoloft. My anxiety has not gotten any better, maybe even worse. I have now tried all the meds that are used for this problem including( prozac, paxil, wellbutrin, effexor, cymbalta, cyprylex, etc.). Is it possible that the medications are causing me to be anxious and that possibly at this point I don't need meds??

Hello, it is good to hear from you again! Thank you for requesting my help.


Each person is different in how they react to medication. Some people have a strong reaction, and others don't react much at all. One medication may be very effective for one person and for someone else, it causes an allergic reaction. It is all about your body chemistry.


If you have tried several medications and they have not worked, there could have been either a problem with your dosage or how long you were on the medication. Some medications take a while to build up in your system and others, such as benzodiazepines are fast acting. And some medications you may build a tolerance to and need a higher dosage in order for it to be effective.


You also can change the class of medication you are taking. For instance, tranquilizers

are fast acting and include Valium, Ativan, and Xanax. They can be addicting, but if controlled, they can provide quick relief.


The anti depressants you have been on are SSRI's. They work to regulating serotonin levels so your mood improves. But they can take up to six weeks to begin relieving symptoms and they must be taken on a schedule or they do not work.


There is also another medication called Buspar. It acts similar to a tranquilizer. It acts partly as an SSRI does by affecting the serotonin and it also works to reduce dopamine. It takes up to two weeks to work.


A beta blocker may also be another option for you. Typically used for blood pressure, it also can work to reduce anxiety. Beta blockers include Inderal and Tenormin.


There is a such thing as a paradoxical effect with anti anxiety medications. They can cause excitement, increase anxiety and irritability. They can even cause more severe reactions in certain people, but only rarely. This is not a common problem but if you feel it is the cause for you not feeling better, you need to explore this with your doctor.


I know we talked about therapy before. Therapy and self help are still your best bets for helping yourself through anxiety and dealing with it once and for all. They are preferred treatment, even over medication. Medication helps you deal with your symptoms, but it does not cure your anxiety. Only therapy and self help can do that. So if your doctor feels that going off your medication is ok, then therapy and self help can help you overcome your anxiety.


If I can provide further information about resources for therapy and self help, please let me know. I have several good sites, books and self help groups that I can provide links to if you are interested.



Customer: replied 5 years ago.
I woould like to know if medication can make my problem with feeling anxious worse because it seems to be worse now than ever. I tried Cognitive Behaviour Therapy and had no success. I am now seeing a hypnotherapist and have not seen any positive results yet. Could the medication be counter-productive?

Yes, you can have a paradoxical reaction to your medications. They can create anxiety symptoms instead of eliminating them. Most of the time, taking a lower dose then trying to up the dose again works. The anxiety is better within a few weeks. But it also can be that you are having a reaction to them and they do not work for you. If the other classes of medications also do not work for you either, you may need to see if your doctor will take you off all of those medications and try something else.



TherapistMarryAnn and other Mental Health Specialists are ready to help you

Related Mental Health Questions